Pennsylvania, 2014Tornado and Hail in Pennsylvania, July 8, 2014
July 8, 2014 · NWS PBZ · 42 events in 6 counties and zones
A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $212,000
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia. A strong micro-burst also occurred in Mercer county Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 12:31 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 8, 12:31 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT TUE JUL 8 2014
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT PASSAGE
TODAY AND THIS EVENING. A SECONDARY FRONT WILL PUSH THROUGH
WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVERHEAD FOR THE REMAINDER
OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONVECTION CONTINUES TO DEVELOP ALONG THE SOUTHERN FLANK OF THE
MCS FROM THIS MORNING AS WAS PROGGED FROM THE HRRR. WHILE CLOUD
COVER HAS TEMPERED INSTABILITY A BIT...CAPE CONTINUES TO INCREASE
OVER WESTERN PA. THIS AND THE INCREASED SHEAR FROM THE
STRENGTHENING LOW-MID LEVEL JET SHOULD HELP TO SUPPORT STRONG-
SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. WIND SHEAR IS
UNIDIRECTIONAL...INDICATIVE OF A SEVERE WIND THREAT AND BOWING
SEGMENTS ALONG THE DEVELOPING SQUALL LINE. THIS THREAT SHOULD
CONTINUE TO INCREASE AS THE LINE SHIFTS EASTWARD. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA WITH AN
ENHANCED WIND THREAT OUTLINED BY SPC OVER NW PA. WHILE WIND WILL
REMAIN THE PRIMARY THREAT AN ISOLATED TORNADO COULD NOT BE RULED
OUT ALONG THE LINE THIS AFTERNOON. PWAT VALUES WILL ALSO BE IN
THE 1.50-1.75 RANGE THROUGH THIS EVENING...SO HEAVY DOWNPOURS AND
SOME LOCALIZED FLOODING COULD BE POSSIBLE.
ALL OF THE MODEL GUIDANCE SUGGESTS THAT A SECOND LINE OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING WITH ANOTHER
WEAK SHORTWAVE PASSAGE. CONSIDERING ITS LATER TIMING...DO NOT
EXPECT THERE TO BE AS MUCH OF A THREAT FOR SEVERE WITH IT...BUT
WILL KEEP LIKELY POPS THROUGH THE FIRST HALF OF TONIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
INSTABILITY WITH COLDER AIR ALOFT
WITH TROUGHING OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THE DAY ON WEDNESDAY BEFORE HIGH
PRESSURE BEGINS TO REGAIN CONTROL WEDNESDAY NIGHT.
SFC HIGH PRESSURE BUILDS IN OVER THE SRN GREAT LAKES WEDS NIGHT
INTO THURS WITH DRYING EXPECTED. DAYTIME HIGHS SHOULD TOP OUT
NEAR AVERAGE FOR THIS TIME OF YEAR...WHILE NIGHTTIME LOWS THURS
AND FRI COULD BE A FEW DEGREES COOLER THAN AVERAGE AS MOSTLY CLEAR
SKIES AND CALM WINDS WILL ALLOW ENHANCED RADIATIONAL COOLING.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
SFC HIGH GETS SQUEEZED OUT OF THE AREA SAT AS A WEAK AND
RELATIVELY DRY FRONT SAGS SOUTHWARD THROUGH THE GREAT LAKES AND
APPROACHES FOR SUN. MODELS HAVING A DIFFICULT TIME CONVERGING ON A
SINGLE SOLN NEXT WEEKEND...BUT THEY DO DEPICT THE FRONT
REINFORCING THE BROAD UPPER TROF OVER THE ERN CONUS. COOLER AIR
SHOULD BEGIN TO SEEP IN FROM THE NORTHWEST UNDER THIS
REGIME...WITH MULTIPLE DISTURBANCES PASSING THROUGH THE TROF.
TRENDED TEMPS A BIT LOWER HEADING INTO NEXT WEEKEND...AND
CONTINUED WITH LESS DETERMINISTIC POPS...ORIENTING HIGHER CHC POPS
ALONG THE FRONT.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
REDEVELOPMENT OF A BKN LN OF TSTMS IS EXPECTED THROUGH THE AFTN
AS A CDFNT ADVNS ACRS THE RGN...WITH A PD OF AT LEAST MVFR RSTRNS
AND GUSTY WNDS. EXP A LT AFTN/EVE FROPA WITH GENL VFR CONDS TO
FOLLOW.
.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
RSTRNS ARE PSBL IN SCT TSTMS WED WITH A CROSSING DISTURBANCE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 8, 12:12 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 PM EDT TUE JUL 8 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-091715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
112 PM EDT TUE JUL 8 2014
...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
26 hail, 15 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Allegheny
- When
- July 8, 1:45 PM EST
- Where
- Allegheny County, 0.52 mi W of Millerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.650, -79.810
The 911 call center reported trees and power lines down on Millerstown Road.
Tornado, Mercer
- When
- July 8, 1:48 PM EST to 1:51 PM EST
- Where
- Mercer County, 2.23 mi E of Greenfield to 3.08 mi WSW of Mercer
- Rating
- EF1
- Path length
- 2.46 mi
- Path width
- 150 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.198, -80.327
A NWS Storm Survey found damage from an EF1 tornado near Hoagland in Mercer county with estimated winds of 90 MPH. A sporadic damage path of almost 2.5 miles was found with a maximum path width of 150 yards. Numerous trees were snapped and uprooted, with roof damage to 2 barns and 1 home, as well as a metal fence blown down.
Thunderstorm Wind, Westmoreland
- When
- July 8, 1:48 PM EST
- Where
- Westmoreland County, 0.52 mi E of Arnola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.580, -79.740
The 911 call center reported a tree down on a house.
Thunderstorm Wind, Butler
- When
- July 8, 1:50 PM EST
- Where
- Butler County, 0.52 mi W of Silverville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 40.700, -79.730
An NWS employee reported a small tree down.
Thunderstorm Wind, Mercer
- When
- July 8, 1:52 PM EST
- Where
- Mercer County, 3.32 mi SW of Mercer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.200, -80.280
The 911 Call Center reported trees down on a house.
Thunderstorm Wind, Mercer
- When
- July 8, 1:59 PM EST to 2:05 PM EST
- Where
- Mercer County, 0.39 mi E of Jackson Center to 0.57 mi N of Bowie
- Measured
- 72 kt (83 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.270, -80.142
A NWS Storm Survey found damage from a micro-burst along a 1.4 mile long path along U.S. Highway 62 in Jackson Center. The maximum winds were estimated between 80 and 85 MPH, and the width of the damage path was around 50 yards. Damage consisted of numerous soft and hardwood trees snapped or uprooted, with roof damage to several family homes and garages.
Thunderstorm Wind, Armstrong
- When
- July 8, 2:00 PM EST
- Where
- Armstrong County, 0.69 mi S of Leechburg Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.610, -79.570
The 911 Call center reported a tree down.
Thunderstorm Wind, Butler
- When
- July 8, 2:05 PM EST
- Where
- Butler County, 2.76 mi N of Prospect
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.940, -80.050
The 911 call center reported trees down in Moraine State Park.
Thunderstorm Wind, Armstrong
- When
- July 8, 2:10 PM EST
- Where
- Armstrong County, 0.87 mi SW of Brickchurch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.690, -79.460
The 911 Call center reported a tree down on Brick Church Road at Gibson Road.
Hail, Armstrong
- When
- July 8, 2:17 PM EST
- Where
- Armstrong County, 0.87 mi SE of Pyrra
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.720, -79.410
Hail, Armstrong
- When
- July 8, 2:18 PM EST
- Where
- Armstrong County, 1.73 mi SE of Pyrra
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.710, -79.400
Hail, Armstrong
- When
- July 8, 2:18 PM EST
- Where
- Armstrong County, 0.87 mi SE of Pyrra
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.720, -79.410
Hail, Armstrong
- When
- July 8, 2:19 PM EST
- Where
- Armstrong County, 0.69 mi S of Whitesburg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.740, -79.400
Thunderstorm Wind, Armstrong
- When
- July 8, 2:20 PM EST
- Where
- Armstrong County, 0.87 mi SE of Elderton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.690, -79.340
The 911 call Center reported a tree down on Route 422.
Hail, Armstrong
- When
- July 8, 2:21 PM EST
- Where
- Armstrong County, 1.72 mi ESE of Whitesburg
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.740, -79.370
Hail, Armstrong
- When
- July 8, 2:27 PM EST
- Where
- Armstrong County, 1.73 mi SE of Pyrra
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.710, -79.400
Hail, Indiana
- When
- July 8, 2:28 PM EST
- Where
- Indiana County, 1.73 mi SW of Beyer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.760, -79.220
Hail, Armstrong
- When
- July 8, 2:30 PM EST
- Where
- Armstrong County, 0.52 mi E of Sagamore
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -79.220
Thunderstorm Wind, Armstrong
- When
- July 8, 2:30 PM EST
- Where
- Armstrong County, 0.87 mi SE of Barnards
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.810, -79.220
The 911 Call center reported a tree down on Route 85.
Hail, Indiana
- When
- July 8, 2:33 PM EST
- Where
- Indiana County, 1.25 mi ENE of Millet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.740, -79.180
Hail, Indiana
- When
- July 8, 2:33 PM EST
- Where
- Indiana County, 1.73 mi SE of Beyer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.760, -79.180
Hail, Indiana
- When
- July 8, 2:33 PM EST
- Where
- Indiana County, 0.52 mi W of Ambrose
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.770, -79.110
Hail, Indiana
- When
- July 8, 2:36 PM EST
- Where
- Indiana County, 2.2 mi WSW of Ambrose
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.760, -79.140
Thunderstorm Wind, Westmoreland
- When
- July 8, 2:36 PM EST
- Where
- Westmoreland County, 1.26 mi WNW of Standard Shaft
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.180, -79.550
The 911 Call Center reported trees down.
Hail, Indiana
- When
- July 8, 2:37 PM EST
- Where
- Indiana County, 2.2 mi WNW of Ambrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.780, -79.140
Thunderstorm Wind, Indiana
- When
- July 8, 2:37 PM EST
- Where
- Indiana County, 1.71 mi ENE of Plumville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.810, -79.150
The 911 Call center reported trees down along Route 85.
Hail, Indiana
- When
- July 8, 2:39 PM EST
- Where
- Indiana County, 0.52 mi W of Ambrose
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.770, -79.110
Hail, Indiana
- When
- July 8, 2:40 PM EST
- Where
- Indiana County, 1.25 mi ENE of Ambrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.780, -79.080
Hail, Indiana
- When
- July 8, 2:40 PM EST
- Where
- Indiana County, 1.73 mi NW of Ambrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.790, -79.120
Hail, Indiana
- When
- July 8, 2:40 PM EST
- Where
- Indiana County, 2.14 mi SSE of Georgeville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.800, -79.090
Hail, Indiana
- When
- July 8, 2:41 PM EST
- Where
- Indiana County, 2.32 mi NNW of Marion Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.800, -79.070
Thunderstorm Wind, Indiana
- When
- July 8, 2:41 PM EST
- Where
- Indiana County, 1.38 mi N of Marion Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.790, -79.050
The 911 Call center reported trees down along Route 119.
Hail, Indiana
- When
- July 8, 2:45 PM EST
- Where
- Indiana County, 1.25 mi ENE of Millet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.740, -79.180
Hail, Indiana
- When
- July 8, 2:45 PM EST
- Where
- Indiana County, 1.25 mi ENE of Ambrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.780, -79.080
Hail, Indiana
- When
- July 8, 2:50 PM EST
- Where
- Indiana County, 2.2 mi WSW of Ambrose
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.760, -79.140
Hail, Indiana
- When
- July 8, 2:55 PM EST
- Where
- Indiana County, 1.73 mi NW of Ambrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.790, -79.120
Thunderstorm Wind, Indiana
- When
- July 8, 2:55 PM EST
- Where
- Indiana County, 0.69 mi N of Hooverhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.810, -78.850
The 911 Call center reported trees down along Route 286.
Hail, Indiana
- When
- July 8, 3:00 PM EST
- Where
- Indiana County, 2.2 mi WNW of Ambrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.780, -79.140
Hail, Indiana
- When
- July 8, 3:00 PM EST
- Where
- Indiana County, 2.14 mi SSE of Georgeville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.800, -79.090
Hail, Indiana
- When
- July 8, 3:05 PM EST
- Where
- Indiana County, 1.73 mi SE of Beyer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.760, -79.180
Thunderstorm Wind, Westmoreland
- When
- July 8, 3:06 PM EST
- Where
- Westmoreland County, 1.05 mi W of West Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.350, -79.150
The 911 Call center reported trees down.
Hail, Indiana
- When
- July 8, 3:28 PM EST
- Where
- Indiana County, 1.73 mi SW of Beyer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.760, -79.220
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
- Tornado in New York, July 8, 2014$250,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533566, 533565, 533567, 533568, 533569, 533570, 533574, 533573, 533575, 533539, 533540, 533541, 533542, 533571, 533543, 533544, 533545, 533546, 533576, 533547, 533548, 533549, 533550, 533572, 533551, 533577, 533552, 533553, 533554, 533555, 533556, 533578, 533557, 533558, 533559, 533560, 533579, 533561, 533562, 533563, and more.